Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 2, 2018Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jul 2, 2018, 6:09 PM EDT for Wayne County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 6:09 PM EDT (22:09 UTC)
Expired
Jul 2, 2018, 7:00 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 112 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS81 KBUF 022209
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
609 PM EDT MON JUL 2 2018

NYZ004-022300-
Wayne-
609 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...

At 609 PM EDT, a strong thunderstorm was located near Chimney Bluffs
State Park, or 16 miles southwest of Fair Haven Beach State Park,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sodus, Chimney Bluffs State Park, Rose, Huron, Wolcott, Sodus Point,
Port Bay, North Rose and Alton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4337 7676 4314 7671 4315 7691 4319 7705
      4329 7708 4332 7700 4331 7697 4333 7694
      4335 7681
TIME...MOT...LOC 2209Z 259DEG 9KT 4322 7697 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:02 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 6:02 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
602 PM EDT Mon Jul 2 2018

.SYNOPSIS...
While the passage of a weak cool front tonight will take the edge
off the heat and humidity on Tuesday, temperatures will remain
well above normal through at least Thursday. The heat wave will
come to an end late in the week when a stronger cold front will
usher in a noticeable lowering of the heat and humidity for
Friday through the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
It will remain quite uncomfortable tonight with warm and muggy
conditions persisting. Most of the stronger thunderstorms containing
damaging winds/heavy rain associated with the prefrontal trough have
now moved east of our area, however there are still some areas
of rainshowers/isolated thunderstorms scattered about the area,
mainly east of a line drawn from Cattaraugus to Wayne to Lewis
Counties. This activity will continue to move east and should
become weaker and more sparse as it moves into areas that were
previously worked over by earlier thunderstorms.

Our attention will turn to the weak cool front that will limp
through during the overnight. Initially, a moderate lake breeze will
hold back the front across southern Ontario. As this deterrent is
removed later this evening, the front will ease across our forecast
area, possibly generating some more scattered showers and weaker
thunderstorms. This activity should wane after midnight and be
confined to the Western Southern Tier.

Otherwise, tonight will feature a general increase in clouds with
very warm and muggy conditions remaining in place. Overnight lows
will generally range from 65 to 70.

On Tuesday, the remnants of the frontal boundary will stall and
generally wash out across the northern tier counties of
Pennsylvania.  The old boundary may be close enough to the Southern
Tier to support some midday and afternoon convection, so will
maintain low chc pops for that area. Meanwhile, the bulk of western
and especially the North Country will enjoy dry weather with
nominally lower temperatures and humidity levels. Rather than having
apparent temps in the vicinity of 100, we can anticipate max heat
index values (app temps) to be within a few degrees of 90. This will
mean that the heat advisory and excessive heat warning headlines
will be allowed to expire this evening.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure will slide into New England Tuesday night with mainly
dry weather across our region. The exception is across the western
Southern Tier where there may be some lingering diurnally driven
showers or thunderstorms in a still quite moist environment. Low
temperatures will be in the mid to upper 60s, except lower 60s east
of Lake Ontario.

Wednesday and Thursday, a frontal boundary will wave back to the
north across the forecast area, bringing a return to the hotter,
more humid airmass. Dew points will climb back through the 60s to
the low 70s in spots for Wednesday and Thursday. Daily high
temperatures will top out in the mid 80s to lower 90s, with
Wednesday the hotter of the two days. Heat indices should climb back
into the 95 to 100F range which may require heat advisories for the
4th of July holiday.

Along with the increasing humidity, and the weak frontal boundary
stalled across the region, expect to see scattered pop-up afternoon
thunderstorms. These will be mainly south of Lake Ontario on
Wednesday, and then the typical inland from the lake breezes
locations on Thursday as southwesterly flow returns ahead of an
actual cold front. Any storms that do form will be capable of
producing very localized flash flooding given the very slow, almost
station storm motions, high PW content of the airmass, and the deep
warm cloud depth making for efficient heavy rain processes. More
sultry nighttime lows will return Wednesday night, with the higher
humidity and many areas not getting below 70.

12Z model consensus brings a cold front across the region late
Thursday night, with showers and thunderstorms likely ahead of
and with the frontal passage.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Global model consensus continues to show a strong vort max tracking
across Quebec Friday which will dig a mid-level trough across the
Northeast states to close the week. At the surface, showers and
thunderstorms will be likely ahead of and along the front pushing
east of the forecast area through the day. The threat for convection
has limited high temps for Friday to the upper 70s and low 80s.

Behind the frontal passage, a continental airmass from central
Canada with broad high pressure will build south across the Great
Lakes for Saturday and begin to push to the East Coast on Sunday.
This will bring dry weather for the weekend with a significant
reduction in humidity as dewpoints fall into the 50s and max temps
much more seasonable with highs in the upper 70s to about 80
Saturday and Sunday. Monday, southerly flow on the back side of the
high and ahead of a front crossing the central Great Lakes will
further boost temps with highs generally ranging from low to mid 80s.
A slightly more humid airmass will return as dewpoints push back up
to around 60F. A slight chance for showers and thunderstorms has
been included across far western New York perhaps firing ahead of
the front or on lake breeze boundaries.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
While VFR conditions will be found over the vast majority of the
region this evening.

As we push through later this evening into the overnight, a weak
cool front will push across the region. This feature could generate
a few more showers and weaker storms, and will likely have a swath
of lowering cigs near and in the wake of the front. Expect cigs to
lower to MVFR levels for most sites later tonight, with IFR
conditions possible across the Southern Tier after 08z.

On Tuesday, any leftover IFR to MVFR cigs across the Southern Tier
and portions of the Finger Lakes will give way to VFR conditions.

Outlook...
Tuesday night...VFR.
Wednesday through Thursday...Mainly VFR with scattered thunderstorms
each afternoon and evening inland from the Great Lakes, with
associated brief/local MVFR to IFR conditions.
Friday...VFR/MVFR. Some showers and thunderstorms likely.
Saturday...VFR.

&&

.MARINE...
A weak surface pressure gradient will remain in place across the
Lower Great Lakes through mid week. This will favor continued light
to occasionally moderate winds with negligible wave heights.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Excessive Heat Warning until 10 PM EDT this evening for
     NYZ004>008-014.
     Heat Advisory until 10 PM EDT this evening for NYZ001>003-
     010>013-019>021-085.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JM/RSH
SHORT TERM...Apffel/Church
LONG TERM...Smith
AVIATION...JM/RSH
MARINE...JM/RSH
Hazardous weather outlook, Jul 2, 4:42 AM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
442 AM EDT Mon Jul 2 2018

NYZ012-019>021-085-030845-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
442 AM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-030845-
Niagara-Orleans-Northern Erie-
442 AM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may reach the 95 to 100 degree range Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-008-014-030845-
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
442 AM EDT Mon Jul 2 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.

Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-011-013-030845-
Monroe-Genesee-Livingston-
442 AM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.

Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-030845-
Jefferson-
442 AM EDT Mon Jul 2 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
442 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Jul 2, 5:35 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
535 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PENNELLVILLE            43.28N  76.27W
07/02/2018                   OSWEGO             NY   LAW ENFORCEMENT

            REPORT OF MULTIPLE TREES DOWN IN TOWN OF SCHROEPPEL.
            TIME ESTIMATED WITH RADAR.

&&

EVENT NUMBER BUF1800483

SMITH
Local storm report, Jul 2, 5:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
541 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CONSTANTIA              43.25N  76.00W
07/02/2018                   OSWEGO             NY   LAW ENFORCEMENT

            911 CENTER REPORTS MULTIPLE TREES DOWN IN TOWN OF
            CONSTANTIA.

&&

EVENT NUMBER BUF1800484

SMITH
Local storm report, Jul 2, 5:47 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     2 NNE SELKIRK BEACH     43.61N  76.20W
07/02/2018                   OSWEGO             NY   LAW ENFORCEMENT

            911 CENTER REPORTS A TREE AND WIRES DOWN ON CAMP ON
            RAINBOW SHORES RD NEAR LAKE ONTARIO. TOWN OF RICHLAND.

&&

EVENT NUMBER BUF1800485

SMITH
Local storm report, Jul 2, 5:57 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
557 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 E BELFORT             43.92N  75.24W
07/02/2018                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON SOFT MAPLE RD IN TOWN OF CROGAN

&&

EVENT NUMBER BUF1800486

SMITH
Local storm report, Jul 2, 6:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
606 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     3 SW ALMOND             42.29N  77.78W
07/02/2018                   ALLEGANY           NY   LAW ENFORCEMENT

            TREE BRANCH DOWN ON ROAD.

&&

EVENT NUMBER BUF1800487

KRA
Special weather statement, Jul 2, 6:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
609 PM EDT MON JUL 2 2018

NYZ004-022300-
Wayne-
609 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...

At 609 PM EDT, a strong thunderstorm was located near Chimney Bluffs
State Park, or 16 miles southwest of Fair Haven Beach State Park,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sodus, Chimney Bluffs State Park, Rose, Huron, Wolcott, Sodus Point,
Port Bay, North Rose and Alton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4337 7676 4314 7671 4315 7691 4319 7705
      4329 7708 4332 7700 4331 7697 4333 7694
      4335 7681
TIME...MOT...LOC 2209Z 259DEG 9KT 4322 7697

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:45 PM EDTSpecial Weather StatementBUFWayne30 min
Jul 2, 12:54 PM EDTSpecial Marine WarningBUF66 min
Jul 2, 12:59 PM EDTSpecial Weather StatementBUFChautauqua31 min
Jul 2, 1:28 PM EDTSpecial Weather StatementBUFChautauqua32 min
Jul 2, 1:35 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua2 hr
Jul 2, 1:57 PM EDTSpecial Weather StatementBUFWayne48 min
Jul 2, 2:19 PM EDTSpecial Weather StatementBUFCayuga41 min
Jul 2, 2:28 PM EDTSpecial Marine WarningBUF49 min
Jul 2, 2:33 PM EDTSpecial Weather StatementBUFCattaraugus27 min
Jul 2, 2:37 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego43 min
Jul 2, 2:55 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua117 min
Jul 2, 3:25 PM EDTFlash Flood WarningBUFCayuga112 min
Jul 2, 3:30 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego60 min
Jul 2, 3:55 PM EDTSevere Thunderstorm WarningBUFLewis49 min
Jul 2, 4:13 PM EDTSevere Thunderstorm WarningBUFAllegany47 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.